Is slow-release bupropion safe for a patient with alcohol-induced seizures?

Gregory L. Krauss, MD

Disclosures

May 13, 2002

Question

Can slow-release bupropion be used in a patient with alcohol-induced seizures who is on anticonvulsants as well?

Response From Expert

Greg Krauss, MD
Assistant Professor of Neurology, The Johns Hopkins University School of Medicine. Baltimore, Md.

 

Bupropion (Wellbutrin) has been associated with seizures in a small number of patients: The risk is dose-related with seizures reported in 0.3% of patients treated with 450 mg/day or less and in 2% to 3% patients treated with 600 mg/day and more (Wellbutrin product information; GlaxoSmithKline; 2001).[1,2] These rates are slightly higher than rates seen with other common antidepressants.

Similar to other drug-induced seizures, bupropion-associated seizures are tonic-clonic convulsions, though bupropion also may trigger focal epileptiform discharges.[3] Risks for seizures are reduced with a slow-release bupropion preparation (Wellbutrin SR), with seizures reported in 0.15% to 0.4% of patients at 100- to 400-mg/day doses.[4] Having a history of seizures slightly increases the risk for bupropion-triggered seizures[5]; however, there is only limited evidence that alcoholism increases risks of seizures with bupropion therapy.[6]

Alcohol-induced seizures are withdrawal phenomena and do not respond to chronic anticonvulsants.[7] They instead should be treated with benzodiazepines (status epilepticus should be treated with standard therapies). If the patient also has epilepsy, then bupropion could be used carefully, beginning with low doses, since rates for seizure complications are low.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....